Alert archive / Vermont / Winter Storm Watches in 2016
Winter Storm Watch 3, NWS Albany, NY
NWS Albany, NY issued this winter storm watch at Nov 19, 2016, 4:19 AM EST for Bennington County, Windham County, Vermont. It took effect at Nov 20, 2016, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 19, 2016, 4:19 AM EST (09:19 UTC)
- In effect from
- Nov 20, 2016, 1:00 AM EST
- Expired
- Nov 19, 2016, 2:21 PM EST
- In force
- Issued by
- NWS Albany, NY
Counties Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 106 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3227 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Nov 19, 12:48 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Nov 19, 12:48 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1248 AM EST Sat Nov 19 2016
.SYNOPSIS...
High pressure will dominate our weather into Saturday resulting
in dry conditions along with above normal temperatures. However,
the weather will turn much colder after a cold front sweeps across
the area Saturday evening. Along with the colder air and brisk
winds, snow is in the forecast with accumulations occurring across
the region with the highest amounts across the higher terrain.
&&
.NEAR TERM /THROUGH TODAY/...
Some temperatures across the region have dropped to forecasted
lows. Adjusted some temperatures through daybreak to reflect
current data and trends. Areas of fog still expected through the
early morning hours as well. Lows in the upper 20s to mid 30s.
Temperatures may warm a couple of degrees toward daybreak as warm
advection increases and some light winds begin. Previous AFD has
some details on the forecast after daybreak through the day.
On Saturday expect a mostly sunny start to the day giving way to
increasing clouds during the afternoon. There will be a chance of
showers late in the day across the far western portion of the
forecast area as the cold front moves into the region. This cold
front has mostly anafront characteristics with most of the
precipitation behind the front. Highs on Saturday are expected to
be in the mid 50s to lower 60s.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
A Lake Effect Snow Watch is in effect from late Saturday night to
Monday evening for Herkimer and Hamilton Counties.
For Saturday night...The cold front moves through the forecast
area with a couple of waves of low pressure developing along the
front as it moves east of the region. Precipitation will
overspread the forecast area overnight with the precipitation
changing to snow across much of the area by late Saturday night.
The heaviest and steadiest snow overnight will occur across the
western Adirondacks. Lows Saturday night will be in the upper 20s
to upper 30s.
On Sunday...The precipitation will continue with a gradual
transition to pure lake effect snow across the western Adirondacks
and Mohawk Valley. There will also be some upslope snow across the
higher terrain of the southern Green Mountains and the Berkshires.
While valley areas will see some snow, there will be some mixing
at least during the morning hours before temperatures fall during
the afternoon. Highs on Sunday will range from the lower 30s
northwest to the mid 40s southeast. Winds will also start to
become an issue as west to northwest winds of 15 to 25 mph with
gusts over 40 mph will be common.
Sunday night and Monday...The event evolves into a mainly lake
effect and upslope snow event as strong west to northwesterly
drive lake effect bands off lake Ontario across the southern
Adirondacks and Mohawk Valley with some upslope snow across
southern Vermont. By the time the snow tapers off Monday evening,
snowfall amounts across the Watch are 7 inches or more possible
with generally 3 to 6 inches across the remainder of the higher
terrain and 1 to 3 inches in the valleys except in the mid Hudson
Valley where only a dusting to an inch is expected. Lows Sunday
night will be in the upper teens to lower 30s with highs on Monday
in the mid 20s to around 40. Winds will continue to be an issue
with west to northwest winds 15 to 25 mph with gusts over 40 mph
continuing. Once again if winds are expected to be stronger than
this with later guidance then Wind Advisories would be needed.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Continued cold and unsettled weather is expected through much of the
extended period.
The beginning of the long term will still be influenced by the storm
system lifting slowly northeast into the Canadian Maritimes. Expect
blustery conditions to continue through Tuesday, with snow
showers/flurries mainly across higher terrain to the N and W of
Albany, although some may extend into the valleys at times.
Additional mainly light accums are possible. Temperatures should
remain below normal through Tuesday, with highs mainly in the 30s to
lower 40s, and overnight lows in the 20s.
High pressure will briefly translate across the region for Tuesday
night/early Wednesday, before another storm system approaches from
the Great Lakes region. Downstream blocking across the north
Atlantic should force the primary low, which will be heading into
the southern Great Lakes, to potentially redevelop somewhere along
or off the northern Mid Atlantic coast on Thursday. This type of
track could trap colder air in the lower/mid levels of the
atmosphere, and lead to p-type issues once the precipitation arrives
late Wednesday afternoon or at night. Have included mention of
rain/snow for most areas through Thursday morning, before changing
to mainly rain Thursday afternoon, although it is possible that snow
or a wintry mix lingers even longer. Overall precipitation amts look
light to moderate, but at this time range, too early to pinpoint.
This storm system may be very slow to depart, and some spotty light
precipitation could linger into Thursday night/Friday.
Temperatures will remain below normal through Friday, with daytime
highs mainly in the 30s to lower 40s, and overnight lows in the 20s
to lower 30s.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Tricky aviation forecast for the overnight into early morning
hours due to potential for fog formation. IFR/LIFR conditions
already occurring at KGFL with fog, so will continue to mention
IFR/LIFR restrictions there through around 13Z. However, other
sites have potential for fog but have not occurred yet.
Temperature/dewpoint spreads are only around 2 degrees F, and
there appears to be just enough low level moisture and limited
wind flow for some fog. With lower confidence of IFR conditions
at KALB/KPOU/KPSF, will mention tempos for now. Any fog should
dissipate around 13Z-14Z, with VFR conditions returning.
Mostly clear skies will occur during the day, with clouds quickly
increasing in the evening ahead of a cold front approaching from
the west. Chances for showers along the cold front will increase
between 03Z-06Z Sunday for the terminals with deteriorating
conditions likely.
Winds will be light and variable through much of the morning,
becoming southeast around 5-10 kt by late morning.
Outlook...
Saturday Night: High Operational Impact. Definite RA...SN.
Sunday: Moderate Operational Impact. Breezy Chance of RA...SN.
Sunday Night: Moderate Operational Impact. Breezy Chance of SN.
Monday: Low Operational Impact. Breezy Slight Chance of SN.
Monday Night: Low Operational Impact. Breezy Slight Chance of SHSN.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of RA...SN.
&&
.FIRE WEATHER...
High pressure will dominate our weather into Saturday resulting
in dry conditions along with above normal temperatures. However,
the weather will turn much colder after a cold front sweeps across
the area Saturday evening. Along with the colder air and brisk
winds, snow is in the forecast with accumulations occurring across
the region with the highest amounts across the higher terrain.
&&
.HYDROLOGY...
High pressure will dominate our weather into Saturday resulting in
dry conditions along with above normal temperatures. However, the
weather will turn much colder after a cold front sweeps across the
area Saturday evening. Along with the colder air and brisk winds,
snow is in the forecast with accumulations occurring across the
much of the area with the highest amounts across the higher
terrain over the weekend. Overall, liquid equivalent amounts
through Monday are expected to range from four tenths of an inch
to a little over an inch with the highest amounts across the
western Adirondacks. More precipitation is expected during the
mid week period heading into Thanksgiving Day.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Watch from late tonight through Monday
evening for NYZ032-033-038.
MA...None.
VT...None.
&&
SYNOPSIS...IAA/11
NEAR TERM...11/NAS
SHORT TERM...11
LONG TERM...KL
AVIATION...JPV
FIRE WEATHER...IAA/11
HYDROLOGY...IAA/11Hazardous weather outlook, Nov 18, 5:50 PM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 550 PM EST FRI NOV 18 2016 NYZ032-033-038-191200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- 550 PM EST FRI NOV 18 2016 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN EASTERN NEW YORK. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WATCH. IN ADDITION, STRONG WEST TO NORTHWEST WINDS WILL BE POSSIBLE SUNDAY INTO MONDAY AND A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ001-NYZ039-040-042-047-048-051-058-063-082-VTZ013-014-191200- NORTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN WARREN- SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE- WESTERN ULSTER-NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM- 550 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK VALLEY...SCHOHARIE VALLEY...HELDERBERGS...EASTERN CATSKILLS...THE SOUTHEAST ADIRONDACKS...SACANDAGA REGION...NORTHERN BERKSHIRES AND THE HIGHER TERRAIN OF SOUTHERN VERMONT. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ACCUMULATING SNOWFALL IS EXPECTED SUNDAY INTO MONDAY. THERE IS THE POSSIBILITY A WINTER WEATHER ADVISORY WILL BE NEEDED FOR UP TO AROUND 4 INCHES OF SNOW. IN ADDITION, STRONG WEST TO NORTHWEST WINDS WILL BE POSSIBLE SUNDAY INTO MONDAY AND A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-MAZ025-NYZ041-043-049-050-052>054-059>061-064>066-083-084- VTZ015-191200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- NORTHERN SARATOGA-NORTHERN WASHINGTON-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-EASTERN WINDHAM- 550 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL DISTRICT...LAKE GEORGE SARATOGA REGION...MID HUDSON VALLEY...TACONICS...SOUTHERN BERKSHIRES...NORTHWESTERN CONNECTICUT AND CONNECTICUT RIVER VALLEY OF SOUTHERN VERMONT. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WEST TO NORTHWEST WINDS WILL BE POSSIBLE SUNDAY INTO MONDAY AND A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 4:19 AM EST | Lake Effect Snow Warning | ALY | Hamilton, Herkimer | 62 hr |
| Nov 19, 4:19 AM EST | Lake Effect Snow Advisory | ALY | Fulton, Montgomery, Schoharie, Warren | 62 hr |
| Nov 19, 2:21 PM EST | Winter Storm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 52 hr |
Nearby
Winter Storm Watches in Vermont, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.